Texas, 2018

Flooding in Texas, December 27 to 31, 2018

December 27 to 31, 2018 · NWS SHV · 2 events in 2 counties and zones

Widespread heavy rain of two to four inches fell across the Upper Sabine Basin of Northeast Texas on December 26th-27th, atop already saturated grounds where five to seven inches fell during December. This resulted in moderate flooding developing along the Sabine River near Mineola, as well as along Lake Fork Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Widespread heavy rain of two to four inches fell across the Upper Sabine Basin of Northeast Texas on December 26th-27th, atop already saturated grounds where five to seven inches fell during December. This resulted in moderate flooding developing along the Sabine River near Mineola, as well as along Lake Fork Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 27, 9:26 PM CST, 34 minutes earlier.

Area forecast discussion, Dec 27, 9:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
926 PM CST Thu Dec 27 2018

.UPDATE...
Low to mid-level trough extending from the Great Lakes to the
desert southwest maintaining southwest flow aloft across the ArkLaTex.
Weak instability associated with a surface front across southeast
Louisiana contributing to lingering light rain across mainly La Salle,
Grant, and Caldwell parishes. For this update, went ahead and
added slight chance pops across these areas through midnight.
Otherwise, forecast is on track. /05/

&&

.PREV DISCUSSION... /issued 553 PM CST Thu Dec 27 2018/

AVIATION...
VFR conditions to prevail through the terminal forecast period
across most sites with the exception of MLU, which will gradually
improve from IFR this evening. Otherwise, south winds around 5
knots tonight to become north around 10 knots on Friday. /05/

PREV DISCUSSION... /issued 336 PM CST Thu Dec 27 2018/

SHORT TERM.../Tonight through Friday Night/

An upper closed low over the Northern Plains with its trough of
low pressure axis dropping to the South into Eastern Oklahoma and
North and Central Texas late this afternoon The dry slot with
the system will be returning clearing skies. On the surface an
associated surface low pressure system over Iowa and Missouri
trailed a trough of low pressure into Southeast Oklahoma and
North Central Texas and providing a shift in the Southwest winds
to West and Northwest. The pressure gradient between this large
surface low and building surface high pressure into the Four
State region will provide gusty winds during the late afternoon
and into the early evening before gradually lowering overnight.
Showers and thunderstorms have ending over the forecast area and
move off to the East. Under the influence of surface high pressure
and ridging into the middle levels dry cool conditions will
prevail into the early weekend before our next system affects the
region. /06/

LONG TERM.../Saturday through Thursday/

.Unsettled weather to ring in 2019 through New Years Eve...

.Much needed dry weather begins New Years Day 2019...

Unfortunately, the mean long wave trough over Baja and NW old
Mexico is forecast to eject during this weekend through New Years
Eve with SCT showers returning to the forecast once again. On the
other hand, the atmosphere remains in a modified continental polar
airmass through this weekend with only weak warm air advection so
rainfall amounts forecast to remain light.

By New Years Day, NW flow builds in the wake of the long wave trough
passage with dry weather expected into the first weekend of the new
year.  This development will allow our swollen rivers and bayous to
recede as well as for our saturated soils to dry out a bit. /08/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  39  56  37  50 /   0   0   0  30
MLU  44  58  38  50 /  10   0   0  40
DEQ  34  50  29  50 /   0   0   0  10
TXK  37  52  34  49 /   0   0   0  10
ELD  38  55  34  50 /   0   0   0  20
TYR  38  53  35  49 /   0   0   0  30
GGG  38  55  36  49 /   0   0   0  30
LFK  41  59  40  50 /   0   0  10  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/06/08
Hazardous weather outlook, Dec 27, 10:34 AM CST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1034 AM CST Thu Dec 27 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-281645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1034 AM CST Thu Dec 27 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas, and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will east of the region into Mississippi
through late afternoon of this Thursday. No hazardous weather is
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous showers and isolated thunderstorms return to
the forecast for this weekend through at least New Years Eve. At
this time, strong to severe thunderstorms do not appear likely,
nor does the threat for excessive heavy rainfall, but these
threats will continue to be monitored with future forecasts. No
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through Friday
morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wood

When
December 27, 10:00 PM CST to December 31, 11:59 PM CST
Where
Wood County, 5.82 mi SW of Yantis to 3.21 mi SSE of Quitman
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
32.877, -95.648

Widespread heavy rainfall of two to four inches fell across the Upper Sabine River Basin of Northeast Texas on December 26th-27th, atop already saturated grounds where rainfall amounts of five to seven inches fell during the month of December. The associated runoff resulted in the Sabine River near Mineola to rise above its 14 foot flood stage by 730 am on the 27th, where it neared the 18 foot moderate flood stage around 9 am on the 30th. This resulted in FM 1804 from the Smith/Wood County line north to Highway 80 to be closed due to flooding.

In addition, Lake Fork Creek just southwest of Quitman also rose above its 16 foot flood stage around 10 pm on the 27th, and neared the 18 foot moderate flood stage around 2 pm on the 28th, before falling back to near flood stage by midnight on the 31st. This resulted in FM 1254 being closed due to flooding at the Lake Fork Creek bridge between Loop 564 near Mineola and FM 778 southeast of Quitman.

Flood, Smith

When
December 27, 10:00 PM CST to December 31, 11:59 PM CST
Where
Smith County, 4.02 mi N of Lindale to 0.96 mi NNW of Lindale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
32.578, -95.397

Widespread heavy rainfall of two to four inches fell across the Upper Sabine River Basin of Northeast Texas on December 26th-27th, atop already saturated grounds where rainfall amounts of five to seven inches fell during the month of December. The associated runoff resulted in the Sabine River near Mineola to rise above its 14 foot flood stage by 730 am on the 27th, where it neared the 18 foot moderate flood stage around 9 am on the 30th. This resulted in FM 1804 from Highway 69 just north of Lindale to the Wood County line to be closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792252, 792455.